Washington, 2006

Heavy Snow in Washington, March 9 to 10, 2006

March 9 to 10, 2006 · NWS OTX · 1 event in 1 county or zone

An unstable atmosphere contributed to locally heavy snow showers across the northeast Washington mountains. Mount Spokane measured 21 inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An unstable atmosphere contributed to locally heavy snow showers across the northeast Washington mountains. Mount Spokane measured 21 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 9, 3:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 9, 3:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
345 PM PST THU MAR 9 2006

.SYNOPSIS...
AN UNSETTLED PATTERN WILL REMAIN OVER THE PACIFIC NORTHWEST
THROUGH THE WEEKEND. A CHANCE SHOWERS WILL ACCOMPANY COOLER
TEMPERATURES. CONDITIONS WILL WARM SLIGHTLY IN THE EARLY PART OF
NEXT WEEK BUT REMAIN SHOWERY FOR MOST OF THE WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH SUNDAY...UPPER LEVEL TROUGH REMAINS ENTRENCHED
ACROSS THE WEST COAST OF THE US THIS AFTERNOON. THERE IS SOME SMALL
RIDGING OCCURRING ACROSS EASTERN WA AND NORTH ID THIS AFTERNOON...
AND WILL SHIFT EAST OVERNIGHT. WEST TO SOUTHWESTERLY FLOW WILL
CONTINUE OVERNIGHT...WHICH WILL SHADOW OUT THE BASIN BUT KEEP
SHOWERS GOING ALONG THE CREST OF THE CASCADES AND IN NORTH IDAHO
THROUGH THE EVENING AND OVERNIGHT HOURS. WINDS WILL CONTINUE TO
DECREASE THROUGH THE EVENING HOURS. WITH THE DECREASE IN WINDS
OVERNIGHT AND LESS SKY COVER...HAVE LOWERED TEMPERATURES TO BELOW
WHAT THIS MORNINGS READINGS WERE. THE UPPER LEVEL LOW WILL SIT OVER
WESTERN WASHINGTON THROUGH SUNDAY. THE LOW WILL ADVECT A SERIES OF
WAVES ACROSS THE INLAND NORTHWEST...WITH THE STRONGER WAVES MOVING
DOWN THE BACKSIDE OF THE TROUGH AND INTO CALIFORNIA AND OREGON.
MODELS DIFFER ON TIMING AND PLACEMENT OF THE WAVES...BUT WITH
GENERAL EAST TO SOUTHEAST FLOW RESULTING FROM THE PLACEMENT OF THE
SURFACE LOW...CANNOT RULE OUT SHOWERS FROM THE BASIN WEST TOWARDS
THE CREST AS UPSLOPE FLOW WILL PREVAIL.  /KOCH

SUNDAY NIGHT THROUGH THURSDAY...ANALYSIS OF RUN-TO-RUN MODEL
PERFORMANCE/CONSISTENCY FOR THE SUNDAY NIGHT TO TUESDAY TIME
FRAME SEEMED TO HAVE A BIT MORE CLARITY.  LOOKING BACK AT THE
PAST SEVERAL RUNS OF THE GFS AND COMPARING PROJECTED DEVELOPMENT
TO THE GLOBAL WV...THE MODEL SHOWS A LOW APPROACHING AND DEEPENING
OFF THE WEST COAST OF AK.  BY SUNDAY INTO SUNDAY NIGHT...THE MODEL
ALSO SHOWS A LOW DEVELOPING NEAR ABOUT 45N/140W (SOUTHEAST
OF THE AK LOW)...NORTHEAST OF A JET STREAK.  THE WV SHOWED THE
CATALYST FOR THE BROADER AK LOW...AND EVEN SEEMS TO TRACK THE JET
STREAK THAT WOULD AID IN THE DEVELOPMENT OF THE AFOREMENTIONED
OFFSHOOT LOW...REASONABLY WELL.  THE CONSISTENCY SEEMED TO BE IN
PLACE FOR THE PAST 5-6 RUNS...WITH A LOW DEVELOPING SOMEWHERE OFF
THE COAST BY THE EARLY PART OF NEXT WEEK. THERE WERE SOME OUTLIERS
IN THE DEVELOPMENT OF THE LOW OVER THE PAST RUNS...HOWEVER SUCH
OUTLIER WERE FEW. ECMWF IS SIMILAR ESPECIALLY THROUGH MONDAY AM.
TIMING/PLACEMENT IS NOT EXACTLY ON AFTER THIS (ECMWF FURTHER
SOUTH)...BUT MAIN PLAYERS ARE THERE. SO FOR SUNDAY NIGHT... WEAK
RIPPLES OF ENERGY IN THE NW FLOW AND LINGERING SHOWER CHANCES.
BRIEF SHORTWAVE RIDGING BEGINS MONDAY INTO EARLY MONDAY NIGHT.
LEFT SOME SLIGHT CHANCE TO CHANCE POPS DUE LOW LEVEL FLOW AND SOME
OROGRAPHIC ASCENT...MAINLY IN MOUNTAIN ZONES. SOUTH TO SOUTHEAST
FLOW KICKS UP INTO TUE AS THE LOW APPROACHES AND WARM FRONT LIFTS
IN. INCREASED POPS TO AT LEAST CHANCE IN ALL AREAS...TO LIKELY IN
THE NORTH AND EAST MT ZONES. BEYOND THIS...CONTINUED NEAR CLIMO
POPS WED AND THU. TEMPERATURES SLIGHTLY BELOW TO NEAR AVERAGE
DURING THE PERIOD...SLIGHTLY BELOW MODEL GUIDANCE. /JCOTE

&&

.AVIATION...EXPECTING WINDS TO REMAIN STRONG OVER WA AND ID
PALOUSE INTO PORTIONS OF LOWER COLUMBIA BASIN THROUGH ABOUT
03Z...GUSTING TO 20-30 MPH TIL THEN.  MAINLY VFR/MVFR CIGS
EXPECTED TONIGHT...WITH SPOTTY SHOWERS AND LOCALIZED MTN
OBSCURATIONS. SHOWERS WILL DWINDLE AFTER SUNSET. LOOKING FOR
SOME STRATUS TO DEVELOP OVERNIGHT INTO EARLY FRIDAY...BUT
STILL EXPECTING MAINLY VFR/MVFR...AND LCL IFR CONDITIONS
MAINLY NR THE MTS. PATCHY FOG WILL ALSO BE FOUND TOWARD
THE NE WA AND N ID ROUTES AFTER 06Z TO ABOUT 18Z FRIDAY...
AWAY FROM MAIN TERMINALS. CONSULT AVIATION WEATHER PRODUCTS
FOR SPECIFICS. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        23  39  24  41  25  41 /  10  30  10  10  10  20
COEUR DALENE  23  39  22  40  24  40 /  30  30  10  10  10  20
PULLMAN        26  38  26  40  27  40 /  20  30  10  10  10  20
LEWISTON       30  45  31  47  31  47 /  20  30  10  10  10  20
COLVILLE       23  40  21  42  24  43 /  40  40  10  20  10  20
SANDPOINT      24  37  23  40  24  42 /  40  40  10  20  10  20
KELLOGG        24  38  25  41  26  44 /  40  40  20  20  20  20
MOSES LAKE     26  46  28  49  28  50 /  10  20  20  20  20  20
WENATCHEE      27  45  29  47  29  47 /  10  20  20  30  20  20
OMAK           25  44  25  46  26  46 /  10  30  20  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Mar 9, 4:25 AM PST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
425 AM PST THU MAR 9 2006

IDZ001>004-026-027-WAZ031>038-041>044-101400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
425 AM PST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
March 9, 6:00 PM PST to March 10, 12:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
UNKNOWN
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493884.